Alert archive / Oklahoma / Tornado Warnings in 2005

Tornado Warning 18, NWS Norman, OK

June 3, 2005Kay County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 3, 2005, 11:08 PM CDT for Kay County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2005, 11:08 PM CDT (04:08 UTC)
Expired
Jun 3, 2005, 11:51 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Kay County, OK

The radar

The Wichita radar (KICT), 93 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 10:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 4.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2005-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2005-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.5
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 040408
TOROUN
OKC071-040445-
/O.NEW.KOUN.TO.W.0018.050604T0408Z-050604T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1108 PM CDT FRI JUN 3 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 1145 PM CDT

* AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES
  SOUTHWEST OF HARDY...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE HARDY

A TORNADO MAY FORM AT ANYTIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. IF POSSIBLE... MOVE TO A BASEMENT OR STORM SHELTER.
OTHERWISE... MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR.
STAY AWAY FROM WINDOWS.

LAT...LON 3687 9714 3679 9698 3680 9675 3707 9660
      3722 9682

$$

SIX
3 follow-up statements
000 
WWUS54 KOUN 040418
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1116 PM CDT FRI JUN 3 2005

OKC071-040445-
/O.CON.KOUN.TO.W.0018.000000T0000Z-050604T0445Z/
KAY OK-
1116 PM CDT FRI JUN 3 2005

...A TORNADO WARNING CONTINUES UNTIL 1145 PM CDT FOR NORTHERN KAY 
COUNTY...

AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A 
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO ABOUT 2 MILES WEST
OF NEWKIRK...MOVING EAST AT 30 MPH.  THE OTHER STORM NEAR HARDY
IS ALSO CAPABLE OF PRODUCING A TORNADO.  

* LOCATIONS IN THE WARNING INCLUDE HARDY...NEWKIRK AND NORTHERN KAW
  LAKE

LAT...LON 3690 9717 3679 9698 3680 9675 3707 9660
      3722 9682

$$

SIX
000 
WWUS54 KOUN 040439
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1135 PM CDT FRI JUN 3 2005

OKC071-040445-
/O.CON.KOUN.TO.W.0018.000000T0000Z-050604T0445Z/
KAY OK-
1135 PM CDT FRI JUN 3 2005

...A TORNADO WARNING CONTINUES UNTIL 1145 PM CDT FOR NORTHERN KAY 
COUNTY...

AT 1130 PM CDT...THE PUBLIC REPORTED A TORNADO 3 SOUTHWEST OF HARDY. 
 THIS STORM HAS SINCE MOVED INTO FAR NORTHWEST OSAGE COUNTY AND FAR
SOUTHERN KANSAS.  A SECOND STORM 2 MILES SOUTHWEST OF HARDY WILL 
ALSO BE CAPABLE OF PRODUCING A TORNADO.  THE STORMS ARE MOVING
QUICKLY TO THE NORTHEAST AROUND 40 MPH.  ANOTHER STORM OVER SOUTHERN
KAY COUNTY WILL HAVE TO BE WATCHED FOR SEVERE WEATHER DEVELOPMENT.

* LOCATIONS IN THE WARNING INCLUDE HARDY...NORTHERN KAW LAKE

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3690 9717 3679 9698 3680 9675 3707 9660
      3722 9682

$$

SIX
000 
WWUS54 KOUN 040451
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1148 PM CDT FRI JUN 3 2005

OKC071-040458-
/O.EXP.KOUN.TO.W.0018.000000T0000Z-050604T0445Z/
KAY OK-
1148 PM CDT FRI JUN 3 2005

...THE TORNADO WARNING FOR KAY COUNTY HAS EXPIRED...

THE MOST DANGEROUS PART OF THE THUNDERSTORM ACROSS NORTHEAST
COUNTY HAS MOVED NORTH AND EAST OF KAY COUNTY.  THEREFORE THE
TORNADO THREAT HAS MOVED EAST.  ANOTHER STORM CURRENTLY LOCATED 
OVER SOUTHERN KAY COUNTY IS NOT SEVERE AT THIS TIME.  

LAT...LON 3690 9717 3679 9698 3680 9675 3707 9660
      3722 9682

$$

SIX

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 3, 6:52 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 3, 6:52 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
652 PM CDT FRI JUN 3 2005

.UPDATE...
QUICK UPDATE TO LOWER POPS FOR TONIGHT PERIOD. LIFT ASSOCIATED
WITH UPPER LOW QUICKLY MOVING OFF TO THE NORTH SO WILL GO WITH
CHANCE POPS ACROSS THE NORTH TO ALMOST NIL SOUTH.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

SIX
Hazardous weather outlook, Jun 3, 12:00 PM CDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI JUN 3 2005

OKZ004>048-050>052-TXZ083>090-041200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
OKLAHOMA AND WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH MIDNIGHT.

IMPACTS...
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS WILL HAVE SOME POTENTIAL
FOR VERY LARGE HAIL...TO GOLFBALL SIZE OR LARGER...DAMAGING WINDS
OVER 75 MPH...AND A FEW TORNADOES LATE THIS AFTERNOON AND THIS
EVENING. OTHERWISE...THE MAIN CONCERNS WILL BE HAIL UP TO 1 INCH AND
DAMAGING WINDS TO AROUND 60 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
REMAIN PREPARED FOR SEVERE WEATHER OPERATIONS AT ANY TIME THROUGH
MIDNIGHT. PERSONNEL ACROSS SOUTHWESTERN OKLAHOMA AND WESTERN NORTH
TEXAS SHOULD BE PREPARED FOR THE POSSIBILITY OF A HIGHER-END SEVERE
WEATHER EPISODE THIS AFTERNOON AND EARLY THIS EVENING.

DISCUSSION...
AN INTENSE UPPER LEVEL DISTURBANCE MOVING INTO WESTERN TEXAS AT
MIDDAY WILL MOVE NORTHEAST ACROSS NORTH TEXAS THIS AFTERNOON AND
ACROSS OKLAHOMA TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL
OCCUR ACROSS OKLAHOMA AND NORTH TEXAS THIS AFTERNOON AHEAD OF THIS
DISTURBANCE. CLOUD COVER WILL LIMIT AFTERNOON HEATING AND
DESTABILIZATION...BUT INSTABILITY AND VERTICAL WIND SHEAR STILL WILL
BE SUFFICIENT TO SUPPORT A FEW ELEVATED MULTICELL THUNDERSTORMS.
LOCALLY HEAVY RAIN AND HAIL FROM DIME TO QUARTER SIZE WILL BE THE
MAIN CONCERNS.

SIGNIFICANT UNCERTAINTY EXISTS AS TO HOW SEVERE WEATHER PARAMETERS
WILL EVOLVE LATER THIS AFTERNOON IN THE WAKE OF CLOUDS AND
PRECIPITATION THIS MORNING. SKIES HAVE CLEARED OVER MOST OF WEST
CENTRAL AND SOUTHWEST TEXAS. THIS WILL SPREAD INTO WESTERN NORTH
TEXAS AND MUCH OF WESTERN AND CENTRAL OKLAHOMA BY MID AFTERNOON. THE
STRONG UPPER SYSTEM MOVING ACROSS TEXAS WILL STRENGTHEN VERTICAL
WIND SHEAR AND MID LEVEL INSTABILITY AS IT APPROACHES OKLAHOMA AND
NORTH TEXAS LATE TODAY. IF THE AIR AT LOW LEVELS CAN RECOVER FROM
THE EFFECTS OF THIS MORNINGS ACTIVITY...THE SURFACE DRY LINE WILL
BECOME ESTABLISHED AGAIN BY LATE AFTERNOON OVER WEST TEXAS... AND
EXTREME INSTABILITY WOULD DEVELOP ALONG AND TO THE EAST OF THE DRY
LINE. SURFACE-BASED CAPE VALUES COULD EXCEED 4000 BY EARLY EVENING
OVER WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA...IF SKIES CLEAR AND
LOW LEVELS HEAT UP. THIS LEVEL OF INSTABILITY...COMBINED WITH
STRENGTHENING WINDS ALOFT... WOULD SUPPORT DEVELOPMENT OF SUPERCELLS
ALONG THE DRY LINE WITH THE POTENTIAL FOR VERY LARGE HAIL AND
TORNADOES. PARTS OF WESTERN NORTH TEXAS AND SOUTHWESTERN OKLAHOMA
MAY NEED TO BE UPGRADED TO A MODERATE RISK IF THIS SCENARIO BECOMES
MORE LIKELY.

THUNDERSTORM CHANCES WILL DIMINISH FROM WEST TO EAST TONIGHT AS THE
UPPER SYSTEM MOVES ACROSS OKLAHOMA. RAIN CHANCES WILL END BY MID TO
LATE EVENING ACROSS MUCH OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS...AND BY AROUND OR JUST AFTER MIDNIGHT ACROSS CENTRAL AND
SOUTHEAST OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUN 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE STORMS AGAIN ON SATURDAY AS ANOTHER
STRONG UPPER TROUGH APPROACHES FROM THE CENTRAL AND SOUTHERN
ROCKIES. SEVERE WEATHER POTENTIAL ON SATURDAY WILL DEPEND ON THE
RESIDUAL EFFECTS OF CLOUDS AND RAIN FROM THUNDERSTORMS TODAY AND
TONIGHT.

AFTER SATURDAY...A LOW CHANCE OF THUNDERSTORMS WILL EXIST EVERY DAY
THROUGH THE END OF NEXT WEEK...AS WARM AND HUMID CONDITIONS PREVAIL.
WITH AN UPPER RIDGE BUILDING OVER THE AREA...A CAPPING INVERSION AND
REDUCED WIND SHEAR WILL MINIMIZE THE POTENTIAL FOR SEVERE
THUNDERSTORMS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

24

In the hours before

Local storm report, Jun 3, 5:25 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     CARMEN                  36.58N 98.46W
06/03/2005                   ALFALFA            OK   LAW ENFORCEMENT

            POWER LINES BLOWN DOWN ACROSS MAIN STREET. REPORTED BY
            CIVIL DEFENSE, RELAYED BY LAW ENFORCEMENT.

&&

JLP
Special weather statement, Jun 3, 5:34 PM CDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
534 PM CDT FRI JUN 3 2005

OKZ007-008-012-013-032300-
GARFIELD OK-GRANT OK-KAY OK-NOBLE OK-
534 PM CDT FRI JUN 3 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...GRANT...KAY AND
NOBLE COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES NORTH OF
RENFROW TO GARBER AT 534 PM CDT...MOVING NORTHEAST AT 40 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS LINE OF THUNDERSTORMS.

PEOPLE IN GARFIELD...GRANT...KAY AND NOBLE COUNTIES...INCLUDING THE
CITY OF PONCA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Jun 3, 6:03 PM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
603 PM CDT FRI JUN 3 2005

OKZ023-032315-
CADDO OK-
603 PM CDT FRI JUN 3 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF STECKER AT 603
PM CDT...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CADDO COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Jun 3, 8:56 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT FRI JUN 3 2005

OKZ007-008-040215-
GRANT OK-KAY OK-
856 PM CDT FRI JUN 3 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.

WIDELY SCATTERED STRONG THUNDERSTORMS WERE LOCATED OVER EASTERN
GRANT AND NORTHERN KAY COUNTIES AT 856 PM CDT...MOVING NORTH AT 40
MPH.  SOME SMALL HAIL AND HEAVY RAINFALL ARE LIKELY WITH THESE
STORMS.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

SIX

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 9:45 PM CDTSevere Thunderstorm WarningOUNKay45 min
Jun 3, 10:28 PM CDTSevere Thunderstorm WarningOUNKay47 min
Jun 4, 1:15 AM CDTSevere Thunderstorm WarningOUNKay45 min
Jun 4, 4:23 PM CDTSevere Thunderstorm WarningOUNGrady52 min
Jun 4, 4:32 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton43 min
Jun 4, 4:40 PM CDTTornado WarningOUNCotton35 min
Jun 4, 5:04 PM CDTSevere Thunderstorm WarningOUNStephens26 min
Jun 4, 5:10 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady, Oklahoma50 min
Jun 4, 5:14 PM CDTSevere Thunderstorm WarningOUNComanche31 min
Jun 4, 5:39 PM CDTSevere Thunderstorm WarningOUNComanche, Stephens51 min
Jun 4, 5:43 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain62 min
Jun 4, 5:51 PM CDTTornado WarningOUNComanche24 min
Jun 4, 5:58 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma47 min
Jun 4, 6:05 PM CDTSevere Thunderstorm WarningOUNGrady40 min
Jun 4, 6:06 PM CDTTornado WarningOUNStephens24 min
Jun 4, 6:07 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman38 min
Jun 4, 6:13 PM CDTTornado WarningOUNComanche, Stephens32 min
Jun 4, 6:14 PM CDTSevere Thunderstorm WarningOUNLogan46 min
Jun 4, 6:16 PM CDTSevere Thunderstorm WarningOUNCotton22 min
Jun 4, 6:18 PM CDTSevere Thunderstorm WarningOUNKay, Noble42 min
Jun 4, 6:41 PM CDTTornado WarningOUNGrady, Stephens49 min
Jun 4, 6:46 PM CDTSevere Thunderstorm WarningOUNNoble, Payne44 min
Jun 4, 6:47 PM CDTSevere Thunderstorm WarningOUNCanadian43 min
Jun 4, 6:56 PM CDTSevere Thunderstorm WarningOUNComanche49 min
Jun 4, 6:59 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan46 min

Nearby

Tornado Warnings in Oklahoma, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.